Thunderstorm Wind, Jasper
- When
- July 19, 10:59 AM CST
- Where
- Jasper County, 0.43 mi S of Remington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.764, -87.152
Large tree limbs were blown down in Remington.
A line of strong to severe thunderstorms move across northwest Indiana during the late morning and early afternoon of July 19th producing scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of strong to severe thunderstorms move across northwest Indiana during the late morning and early afternoon of July 19th producing scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 19, 9:05 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1005 AM CDT Sun Jul 19 2020 .MESOSCALE DISCUSSION... 1005 AM CDT Currently, a compact bowing line of storms (and associated MCV) is moving across Henry, Bureau, Stark, and northern Marshall counties. The bow is being driven by a strong 80-85kt RIJ seen nicely on our radar, with reports from NWS Quad Cities confirming severe winds are reaching the surface. Given the storm is moving into an airmass into which heavy rain and hence cool air has been falling over the past few hours, and the low-level shear is not optimally strong to balance such a strong surging RIJ/cold pool, confidence in the damaging winds continuing to plow into La Salle county is not high even though a reservoir of plentiful instability exists downstream from the cluster. So, while the bow may continue eastward through northern Illinois, the highest winds may remain elevated and hence limit the severe weather threat to an isolated basis. We touched base with SPC and they agree - though if damage continues into La Salle county, we will have to entertain the idea of a Severe Thunderstorm Watch through a small portion of northern Illinois. Borchardt && .SHORT TERM... 245 AM CDT Through Today... Upstream convection has failed to materialize early this morning across Iowa and and has been quite slow to develop southward through western Wisconsin. As of 230am CT, convection has reached only as far south as near La Crosse. The lack of convection has prevented any development of a surging cold pool that was originally expected to spread a line of thunderstorms southeastward into at least the northern CWA prior to daybreak. While some widely isolated showers have attempted to develop across southwest Wisconsin and northwest Illinois in association with an axis of weak sub- 850 hPa WAA, it appears capping with an EML originally present on the 00Z DVN RAOB and additional warming around 750 hPa has been enough to prevent convection in the absence of any other appreciable forcing. Additionally, rather dry air within the EML up to at least 500 hPa is eroding any weaker updrafts that develop. At this time, it appears any convection that develops will be tied to or just ahead of the surface cold front currently bifurcating Iowa from NE to SW. A sheared out mid- level wave within weakly cyclonic flow in the vicinity of the front may provide enough lift to erode some of the capping. Putting together everything above, have made substantial delays to the arrival of any potential thunderstorms to after daybreak for all but the north-central CWA. Coverage will likely be lower given the lack of any upstream cold pool, so am not expecting anything more than a loosely broken line of showers and storms drifting across northern Illinois through mid-morning. The cold front will gradually become more W to E oriented while shifting south across the remainder of the CWA, eventually stalling just south of the CWA by this evening. Scattered thunderstorms will be possible at any point in the warm and humid airmass ahead of the front, with the greatest coverage/chance confined to the far southern CWA late this afternoon. Any thunderstorm today will have the potential to produce damaging wind gusts given 40 knot flow as low as 1.5kft this morning and a dry column this afternoon. A break from the humidity is expected as much drier air arrives behind the cold front. If no congealed outflow boundaries develop and surge southeast this morning, the combination of temps rising to near 90F and dew points still in the mid 70s will allow heat index values to rise to around 100F for areas south and east of a Pontiac to Kankakee to Valparaiso line. Kluber && .LONG TERM... 302 AM CDT Tonight through Saturday... Quieter and a bit more pleasant conditions are still expected for Monday following todays cold front. A surface ridge of high pressure will shift over the area for Monday bringing with it some lower humidity and more seasonable temperatures in the mid 80s. Slight cooler conditions are likely along the lakeshore due to the likelihood for an afternoon lake breeze. Any shower and thunderstorm activity on Monday is expected to remain well south of the area in closer proximity to the surface boundary. The threat for some showers and thunderstorms will return to the area late Monday night and especially on Tuesday as the surface boundary to our south begins to lift back northward across the area. Several convectively enhanced impulses are likely to drive bouts of convection in the viscid of the frontal boundary through midweek. So as this boundary shifts back northward over the area on Tuesday we will have a decent shot at having a period or two showers and storms through Midweek. The chances for convection look to be lower over our area for the later half of the week and into the weekend as upper level heights look to build across the central CONUS. The main story with these building upper level heights will be the potential for a return to a period of dangerous heat and humidity next weekend. This potential will need to be monitored. KJB && .AVIATION... For the 12Z TAFs... Scattered thunderstorms continue to develop along a narrow band from KPIA to KMDW at press time. With each cell, drops in visibility to 1SM and wind gusts to 30 kt are likely with the strongest perhaps producing wind gust in excess of 40 kt. With time, the band should shift south and east. Additional scattered thunderstorms may develop this morning ahead of a southward- drifting front (currently inching into far northwestern Illinois), and along the front itself. The strategy with the outgoing TAF package is to offer VCTS at most terminals with a targeted TEMPO with the expected frontal passage along which a higher coverage of storms is possible. AMDs will be offered if thunderstorm cells target individual TAF sites. In the wake of the front, the TAFs become more trivial with initially gusty but with time relaxing northwest winds and scattered cloud cover. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 AM CDT Sun Jul 19 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-200830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 AM CDT Sun Jul 19 2020 /427 AM EDT Sun Jul 19 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Excessive Heat Risk southeast of I-55.
DISCUSSION...
Isolated to scattered thunderstorms are possible today as a cold
front slowly moves through the region. Any thunderstorm will be
capable of producing strong wind gusts and locally heavy rain.
Heat index values near 100F are possible early to mid afternoon
southeast of a Pontiac to Kankakee to Valparaiso line.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday night through Friday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-southeast at 30 mph.
LMZ740>745-200830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 AM CDT Sun Jul 19 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk in the morning...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday through Saturday...
Limited Thunderstorm Risk.
Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1115 AM CDT Sun Jul 19 2020
ILZ013-104>108-INZ001-002-191700-
Eastern Will IL-Southern Cook IL-DuPage IL-Southern Will IL-
Central Cook IL-Northern Will IL-Porter IN-Lake IN-
1115 AM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILL...SOUTHEASTERN
DUPAGE...SOUTHEASTERN COOK...SOUTHWESTERN PORTER AND LAKE COUNTIES
UNTIL NOON CDT...
At 1114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lemont to near Peotone. Movement was east
at 65 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. Winds
were reported at 52 mph at Shorewood, and 48 mph at Romeoville.
Winds of this magnitude can damage small tree limbs and power poles.
Locations impacted include...
Chicago, Hammond, Gary, Orland Park, Tinley Park, Oak Lawn, Downers
Grove, Calumet City, Portage, Merrillville, Woodridge, Chicago
Heights, Englewood, Chicago Lawn, South Shore, Roseland, Midway
Airport, East Chicago, Schererville and Hobart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern Illinois...and northwestern Indiana.
LAT...LON 4129 8793 4175 8802 4183 8760 4175 8753
4171 8753 4167 8747 4168 8743 4164 8743
4162 8729 4163 8720 4132 8707
TIME...MOT...LOC 1614Z 256DEG 55KT 4170 8795 4134 8784
DonofrioPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1130 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM TSTM WND DMG LOCKPORT 41.58N 88.06W
07/19/2020 WILL IL PUBLIC
TRANSFORMER BLOWN DOWN FROM POWER POLE
REPORTED AT DIVISION & HAMILTON ST.
&&
MTFSpecial Weather Statement
National Weather Service Chicago/Romeoville
1142 AM CDT Sun Jul 19 2020
ILZ023-033-039-INZ010-011-019-191715-
Iroquois IL-Kankakee IL-Ford IL-Newton IN-Jasper IN-Benton IN-
1142 AM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...
SOUTHEASTERN FORD...IROQUOIS...BENTON...NEWTON AND JASPER COUNTIES
UNTIL 1215 PM CDT/115 PM EDT/...
At 1142 AM CDT/1242 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near DeMotte to Earl Park
to near Gifford. Movement was east at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Rensselaer, Watseka, Paxton, Fowler, Kentland, Milford, Otterbein,
Remington, Morocco, Lake Village, Roselawn, Oxford, Sheldon,
Goodland, Brook, Cissna Park, Boswell, Hopkins Park, Buckley and
Martinton.
Including the following interstates...
I-57 between mile markers 258 and 274.
Indiana I-65 between mile markers 200 and 231.
This includes... US 41 Dragway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM CDT/700 PM
EDT/ for northeastern and east central Illinois...and northwestern
Indiana.
LAT...LON 4091 8699 4084 8699 4084 8710 4048 8709
4049 8794 4040 8793 4040 8819 4079 8794
4117 8748 4118 8736 4112 8693 4091 8693
TIME...MOT...LOC 1642Z 282DEG 55KT 4116 8722 4069 8743 4039 8799
DonofrioPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1142 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND GST MIDWAY AIRPORT 41.78N 87.75W
07/19/2020 M55 MPH COOK IL ASOS
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1148 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM TSTM WND DMG CHANNAHON 41.43N 88.23W
07/19/2020 WILL IL PUBLIC
MULTIPLE MEDIUM SIZED BRANCHES DOWNED, UP TO
SIX INCHES IN DIAMETER. TIME ESTIMATED PER
RADAR.
1117 AM TSTM WND DMG 2 S LISLE 41.77N 88.07W
07/19/2020 DUPAGE IL PUBLIC
LARGE BRANCH DOWNED. TIME ESTIMATED.
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND GST 3 SW MIDWAY AIRPORT 41.74N 87.78W
07/19/2020 M65 MPH COOK IL CO-OP OBSERVER
&&
MTFThe Chicago radar (KLOT), 122 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
3 thunderstorm wind. Local standard time, as filed.
Large tree limbs were blown down in Remington.
A trained spotter shared a photo of an anemometer readout with a peak wind gust of 85.9 mph near Route 49 and County Road 225 N.
A tree was blown down onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904355, 904349, 904351.